North Dakota, 2022

Blizzard in North Dakota, January 18, 2022

January 18, 2022 · NWS FGF · 18 events in 18 counties and zones

A fast moving cold frontal system dropped across eastern ND and northwest MN through the afternoon hours of January 18th. Very strong winds speed developed rapidly behind the front, and with abundant fresh and blowable snow, ground blizzard conditions became widespread across the largely exposed terrain of eastern ND and adjacent portions of northwest through westcentral MN.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A fast moving cold frontal system dropped across eastern ND and northwest MN through the afternoon hours of January 18th. Very strong winds speed developed rapidly behind the front, and with abundant fresh and blowable snow, ground blizzard conditions became widespread across the largely exposed terrain of eastern ND and adjacent portions of northwest through westcentral MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 18, 9:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 18, 9:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
951 AM CST Tue Jan 18 2022

.UPDATE...
Issued at 945 AM CST Tue Jan 18 2022

Winds gusts moving into the western portions of the Devils Lake
basin along the leading edge of the cold front combined with snow
showers are creating reduced visibilities and gusts around 40mph.
A quarter mile or less has been reported upstream at Minot, Rugby
and Harvey with this stronger wind push. Will continue to monitor
conditions upstream and see if longevity of reduced visibility
persists or if vsby improves slightly.

UPDATE Issued at 705 AM CST Tue Jan 18 2022

Clear area moving quickly into the mid and southern RRV. Edge of
low clouds and northwest wind shift and wind increase easy to pick
out, having just moved into Minot prior to 12z. Timing of this
would bring NW winds into DVL area by 15z and into GFK area by 17z
which aligns well with advisory start time. I am seeing some light
snow showers with the leading edge of the winds, Minot seeing some
and also ND DOT cams showing some light snow in NW ND. This will
bare close watching. Winds gusting over 40 kts in NW ND attm.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 343 AM CST Tue Jan 18 2022

Main issue today is impact of strong winds and resultant blowing
snow issues. Still lots of questions in regards to the degree and
severity of blowing snow midday through the evening. Low pressure
will move east-southeast through northern North Dakota early this
morning and into northern Minnesota early this afternoon. Snow
north of this low is from southern Manitoba and into NW MN. The
main area of snow is from Winnipeg to Hallock, Roseau, Grygla,
Baudette MN where webcams would indicate the idea of a 2-4 inch
snow is reasonable. Southern edge of any light snow was near
Highway 2 with trace amounts Devils Lake, Grand Forks, Fosston, to
a few tenths Bemidji. No new snow south of Hwy 2 in North Dakota
or the Red River valley.

As low moves east an arctic airmass will move southeast quickly
with temps dropping 20-25 degrees from 12z highs by 00z Wed over
much of eastern ND into NW Minnesota. Wind direction is more
northwest but does turn north-northwest late aftn. Bufkit
soundings indicate available mixing up thru 870 mb where winds
at DVL and GFK are 42-43 kts. Force of cold advection should allow
peak mixing mid to late aftn and bring those winds down and
produce sfc winds around 50 mph. Possibly a tad higher in a few
spots. Highest wind area would likely be west of the RRV in Devils
Lake basin into east central ND (Cooperstown, Finley). This area
did get new snow several days ago and despite it being not fresh
should be blowable to a large degree. How blowable is the
question. Blowing snow table indicates advisory impacts with temps
upper single digits and sustained winds 30-32 kts with
intermittent white out conditions. Will need to close watch for
any snow showers that may form on leading edge of cold air push as
if any falling snow or new snow this would add greatly to the
blowing snow issue. At this time will play it as prev shift did
with near blizzard conditions at times in open country. This does
appear to be an out of town event, with much higher visibilities
in towns/cities/trees. Does intermittent white out become
widespread and how long? This is the question and will have to
monitor. At this time feel about a 30 percent chance for blizzard
warning conditions for some parts of E ND.

Cold air moves in later tonight thru Wednesday and with it wind
chills dropping into the 30 below to 40 below zero range. Current
advisory for winter weather also includes low wind chill mention
thru early evening. But will need additional wind chill headlines
for E ND/RRV once winter impacts are done. DLH/MPX wanted to go
ahead with wind chill headlines in eastern fcst area and did so
there for collab purposes. BIS wanted to hold off.

.LONG TERM...(Wednesday night through Monday)
Issued at 343 AM CST Tue Jan 18 2022

Dangerous wind chills will start the long term period, with
Thursday morning being the coldest period. Wind chills will drop
below -40 in many locations as air temperatures remain in the
-20s. Make sure you bundle up, and protect your pets during the
overnight and morning hours, when wind chills will be at their
minimum. Thankfully, the majority of the long term forecast is on
the quieter side with cold temperatures and a few chances for
snowfall.

High pressure at the surface will transition to our SE under a short
lived ridge, followed by our first system over the weekend. Guidance
has started to come to more of an agreement in terms of the northern
valley will have the greatest chance of seeing QPF greater than or
equal to 0.1". That being said, there is still some disagreement in
placement of the heaviest snowfall, which should get better as the
short term models get a hold of the system. Moisture appears to be
lacking with this system, being mostly disconnected from the source
and having to overcome some dry air to reach the northern plains, so
that could account for some of the hesitation in the guidance.
There's not much else to say with this system, due to low
confidence, besides there being a chance for snow in the northern
CWA (north of HWY 2) and another slight drop in temperatures.

Nothing has changed in the guidance for the potential snow maker on
Sunday into Monday. Confidence is low on timing, track, and amounts,
and all we can say is there is a chance for more snow to start next
week.

On the temperature front, temperatures will remain in the negatives
during the day to start with. Southerly flow on Friday under the
short lived ridge will warm us above zero, and a slow slide back

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 533 AM CST Tue Jan 18 2022

MVFR or better conditions for the time being at all TAF sites.
Majority of falling snow today will be confined to NW Minnesota.
Starting this morning, winds will increase rapidly and shift to be
out of the north. With this, BLSN will be possible late this
morning and into the evening mainly for sites along and west of
the Red River Valley. By this afternoon, sustained winds of 30kts
and gusts up to 50kts will be prevalent across all sites. Winds
will taper heading into 06Z Wednesday and conditions will improve.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ008-
     016-026>030-038-039-049-052>054.

     Winter Weather Advisory until 9 PM CST this evening for NDZ006-
     007-014-015-024.

MN...Winter Weather Advisory until midnight CST tonight for
     MNZ001>004-007-029.

     Wind Chill Advisory from midnight tonight to noon CST Thursday
     for MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.

     Winter Weather Advisory until 6 PM CST this evening for MNZ005-
     006-008-009-013>015.

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AK
AVIATION...AK
Hazardous weather outlook, Jan 18, 7:39 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
739 AM CST Tue Jan 18 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
739 AM CST Tue Jan 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Northwest winds gusting 40 to 55 mph will bring near blizzard
conditions in open country this afternoon to eastern North Dakota
and the Red River valley. These conditions will last into the
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills will drop into the 30 below to 45 below zero range
Wednesday into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

In the hours before

Local storm report, Jan 18, 7:12 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 SSE WALHALLA          48.87N 97.89W
01/18/2022  M1.5 INCH        PEMBINA            ND   COCORAHS

            COCORAHS STATION ND-PM-3 WALHALLA ND 3.6
            SSE.

0630 AM     SNOW             1 SSW OTTERTAIL         46.42N 95.57W
01/18/2022  M0.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.

0430 AM     SNOW             4 SE WESTBURY           46.89N 95.84W
01/18/2022  M0.0 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-10 DETROIT LAKES MN
            5.7 N.

&&
Local storm report, Jan 18, 7:20 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
720 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             7 WNW CAVALIER          48.83N 97.77W
01/18/2022  M1.5 INCH        PEMBINA            ND   PUBLIC

&&
Local storm report, Jan 18, 7:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
743 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     SNOW             GREENBUSH               48.70N 96.18W
01/18/2022  M2.8 INCH        ROSEAU             MN   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.11.

&&
Local storm report, Jan 18, 7:58 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
758 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     SNOW             PEMBINA                 48.97N 97.25W
01/18/2022  M3.0 INCH        PEMBINA            ND   PUBLIC

&&
Local storm report, Jan 18, 7:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
759 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     SNOW             3 WNW BACKOO            48.85N 97.78W
01/18/2022  M1.5 INCH        PEMBINA            ND   COCORAHS

            COCORAHS STATION ND-PM-1 CAVALIER ND 7.9
            WNW.

0700 AM     SNOW             LARIMORE                47.91N 97.62W
01/18/2022  M0.0 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-23 LARIMORE ND 0.4
            SE.

0700 AM     SNOW             1 ESE LANGDON           48.76N 98.34W
01/18/2022  M0.2 INCH        CAVALIER           ND   COCORAHS

            COCORAHS STATION ND-CV-4 LANGDON ND 1.4 ESE.

0700 AM     SNOW             2 SSW MENTOR            47.67N 96.17W
01/18/2022  M0.0 INCH        POLK               MN   COCORAHS

            COCORAHS STATION MN-PK-15 MENTOR MN 2.5 SSW.

0700 AM     SNOW             4 E TURTLE RIVER        47.58N 94.68W
01/18/2022  M1.0 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-12 TURTLE RIVER MN
            3.6 E.

0700 AM     SNOW             3 NW LAVINIA            47.55N 94.86W
01/18/2022  M1.1 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-11 BEMIDJI MN 4.8
            NNE.

0700 AM     SNOW             5 NNW CORMORANT         46.80N 96.12W
01/18/2022  M0.0 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-6 LAKE PARK MN 6.0 S.

&&
Local storm report, Jan 18, 10:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CST TUE JAN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     SNOW             LANCASTER               48.86N 96.80W
01/18/2022  M2.3 INCH        KITTSON            MN   CO-OP OBSERVER

            LIQUID EQUIVALENT OF 0.12.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Towner

When
January 18, 11:00 AM CST to 9:00 PM CST
Where
Towner forecast zone
Reported by
AWOS
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Benson

When
January 18, 11:00 AM CST to 9:00 PM CST
Where
Benson forecast zone
Reported by
AWOS
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Eddy

When
January 18, 11:00 AM CST to 9:00 PM CST
Where
Eddy forecast zone
Reported by
AWOS
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Cavalier

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Cavalier forecast zone
Reported by
AWOS
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Ramsey

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Ramsey forecast zone
Reported by
AWOS
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Western Walsh

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Western Walsh forecast zone
Reported by
AWOS
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Nelson

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Griggs

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Griggs forecast zone
Reported by
AWOS
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Steele

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Steele forecast zone
Reported by
AWOS
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Barnes

When
January 18, 1:00 PM CST to 9:00 PM CST
Where
Barnes forecast zone
Reported by
AWOS
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Pembina

When
January 18, 3:00 PM CST to 9:00 PM CST
Where
Pembina forecast zone
Reported by
AWOS
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Eastern Walsh

When
January 18, 3:00 PM CST to 9:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
AWOS
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Grand Forks

When
January 18, 3:00 PM CST to 9:00 PM CST
Where
Grand Forks forecast zone
Reported by
AWOS
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Traill

When
January 18, 3:00 PM CST to 9:00 PM CST
Where
Traill forecast zone
Reported by
AWOS
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Cass

When
January 18, 4:00 PM CST to 9:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Richland

When
January 18, 4:00 PM CST to 9:00 PM CST
Where
Richland forecast zone
Reported by
AWOS
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Ransom

When
January 18, 4:00 PM CST to 9:00 PM CST
Where
Ransom forecast zone
Reported by
AWOS
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

Blizzard, Sargent

When
January 18, 4:00 PM CST to 9:00 PM CST
Where
Sargent forecast zone
Reported by
AWOS
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Winds gusting from 40 to 58 mph produced widespread ground blizzard conditions, with visibilities frequently below 1/4 mile. Abundant fresh and blowable snow led to intermittent whiteout conditions over much of the open countryside.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005600, 1005601, 1005602, 1005603, 1005604, 1005605, 1005606, 1005607, 1005608, 1005609, 1005610, 1005611, 1005612, 1005613, 1005614, 1005616, 1005617, 1005618.